Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Las Vegas, NV

August 13, 2009Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2009, 2:07 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2009, 2:07 PM MST (21:07 UTC)
Expired
Aug 13, 2009, 5:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 132107
FFWVEF
AZC015-132300-
/O.NEW.KVEF.FF.W.0022.090813T2107Z-090813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
207 PM MST THU AUG 13 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 400 PM MST

* AT 157 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF NEARLY STATIONARY THUNDERSTORMS LOCATED EAST OF KINGMAN 
AND SOUTH OF INTERSTATE 40 BETWEEN MILE MARKER 640 AND EASTWARD TO 
THE THE ROUTE 93 CUTOFF. THESE STORMS ARE CAPABLE OF PRODUCING VERY 
HEAVY...RESULTING IN FLASH FLOODING. SECONDARY ROADS SOUTH OF 
INTERSTATE 40 INCLUDING BLAKE RANCH ROAD...MCCARRELL ROAD...AND 
COUNTY ROAD 129 WILL BE ESPECIALLY SUSCEPTIBLE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3522 11392 3521 11364 3485 11364 3488 11382
      3502 11394

$$

KENNEDY
3 follow-up statements
226 
WGUS75 KVEF 132224
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM MST THU AUG 13 2009

AZC015-132300-
/O.CON.KVEF.FF.W.0022.000000T0000Z-090813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
324 PM MST THU AUG 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR 
CENTRAL MOHAVE COUNTY INCLUDING PORTIONS OF INTERSTATE 40 BETWEEN 
MILE MARKERS 580 AND 750 AND ROUTE 93 SOUTH TO MILE MARKER 112...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF NEARLY STATIONARY THUNDERSTORMS LOCATED EAST 
OF KINGMAN AND SOUTH OF INTERSTATE 40 BETWEEN MILE MARKER 640 AND 
EASTWARD TO THE THE ROUTE 93 CUTOFF. ESTIMATED PRECIPITATION AMOUNTS 
SO FAR ARE BETWEEN .5 AND 1 INCH ON AVERAGE. THE WARNED AREA ALSO 
INCLUDES ROUTE 93 SOUTH TO NEAR MILE MARKER 12...WHERE HEAVY RAIN 
FROM THUNDERSTORMS TO THE WEST ARE LIKELY IMPACTING NORMALLY DRY 
WASHES...AND POTENTIALLY AFFECTING MOTORISTS ALONG ROUTE 93. THESE 
STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAIN...RESULTING IN FLASH 
FLOODING. SECONDARY ROADS SOUTH OF INTERSTATE 40 INCLUDING BLAKE 
RANCH ROAD...MCCARRELL ROAD...AND COUNTY ROAD 129 WILL BE ESPECIALLY 
SUSCEPTIBLE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3522 11392 3521 11364 3485 11364 3488 11382
      3502 11394

$$

KENNEDY
000 
WGUS55 KVEF 132259
FFWVEF
AZC015-140000-
/O.EXT.KVEF.FF.W.0022.000000T0000Z-090814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM MST THU AUG 13 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 500 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR 
CENTRAL MOHAVE COUNTY INCLUDING PORTIONS OF INTERSTATE 40 BETWEEN 
MILE MARKERS 580 AND 750 AND ROUTE 93 SOUTH TO MILE MARKER 112...

AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORM ACTIVITY EAST OF KINGMAN AND SOUTH OF 
INTERSTATE 40 BETWEEN MILE MARKER 640 AND EASTWARD TO THE THE ROUTE 
93 CUTOFF. THE WARNED AREA ALSO INCLUDES ROUTE 93 SOUTH TO NEAR MILE 
MARKER 12. THUNDERSTORMS HAVE BEEN IMPACTING THIS SPECIFIC AREA 
SINCE APPROXIMATELY 145 PM MST THIS AFTERNOON AND ARE EXPECTED TO 
CONTINUE THROUGH 500 PM MST. HEAVY RAIN FROM THUNDERSTORMS  ARE 
LIKELY IMPACTING NORMALLY DRY WASHES...POTENTIALLY AFFECTING 
MOTORISTS ALONG ROUTE 93 AND INTERSTATE 40. SECONDARY ROADS 
INCLUDING BLAKE RANCH ROAD...MCCARRELL ROAD...AND COUNTY ROAD 129 
WILL BE ESPECIALLY SUSCEPTIBLE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3522 11392 3521 11364 3485 11364 3488 11382
      3502 11394

$$

KENNEDY
588 
WGUS75 KVEF 140002
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM MST THU AUG 13 2009

AZC015-140007-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-090814T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
502 PM MST THU AUG 13 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR CENTRAL 
MOHAVE COUNTY...AT 500 PM MST...RADAR SHOWED THAT THUNDERSTORMS HAVE 
STARTED TO WEAKEN OVER AND EAST OF THE HUALAPAI MOUNTAINS. 
THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 500 PM. 

LAT...LON 3522 11392 3521 11364 3485 11364 3488 11382
      3502 11394

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:57 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 9:57 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 AM PDT THU AUG 13 2009

.SYNOPSIS...THUNDERSTORMS WILL OCCUR OVER NORTHWEST ARIZONA TODAY
BEFORE A DRY SOUTHWEST FLOW MOVES INTO THE AREA FRIDAY. THE
UNSEASONABLY STRONG AREA OF LOW PRESSURE USHERING IN DRIER AIR WILL
ALSO LEAD TO BREEZY CONDITIONS FRIDAY. TEMPERATURES WILL BE RUNNING
BELOW SEASONAL NORMALS DURING THE WEEKEND AND EARLY NEXT WEEK. &&

.UPDATE...FORECAST ONTRACK AND NO UPDATES ANTICIPATED.
&&

.PREV DISCUSSION...420 AM PDT THU AUG 13 2009...ISOLATED NOCTURNAL
THUNDERSTORMS OVER SOUTHERN LINCOLN AND NORTHERN MOHAVE COUNTIES
DISSIPATED AROUND 330 AM. THEY APPEARED TO BE AIDED BY A 40-50 KNOT
250 MB JET WHICH IS FORECAST TO SHIFT OVER NORTH CENTRAL ARIZONA
THIS MORNING. OUTFLOW BOUNDARIES FROM CONVECTION IN CENTRAL AND
SOUTHERN ARIZONA PUSHED INTO SOUTHERN MOHAVE COUNTY OVERNIGHT AND
RAISED SURFACE DEWPOINTS INTO THE 50S. HOWEVER...THE KINGMAN
PRECIPITABLE WATER SOUNDER INDICATED VALUES HAD STEADILY DECREASED
FROM 1.2 TO AROUND 0.85 INCHES. THE LATEST NAM AND GFS INCREASE THE
DRY WESTERLY FLOW ALOFT THIS AFTERNOON AND SUFFICIENT MOISTURE AND
INSTABILITY FOR CONVECTION SHOULD BE CONFINED TO MOHAVE COUNTY. DRY
SOUTHWEST TO WEST FLOW ALOFT WILL INCREASE TONIGHT INTO FRIDAY AS AN
UNSEASONABLY STRONG TROUGH SLOWLY MOVES ACROSS THE PACIFIC NORTHWEST
AND BRUSHES THE NORTHERN GREAT BASIN. THE LATEST NAM AND GFS
SOLUTIONS CONTINUE TO SUPPORT SUSTAINED WIND SPEEDS GENERALLY IN THE
15-25 MPH RANGE ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY
AFTERNOON. IT APPEARS SPEEDS WILL PROBABLY INCREASE 5-10 MPH FRIDAY
NIGHT ACROSS MUCH OF THE REGION AS THE TROUGH AXIS SWINGS ACROSS THE
REGION AND THE ASSOCIATED COLD FRONT PUSHES DOWN THROUGH THE GREAT
BASIN. THIS IS ANOTHER UNUSUAL ASSAULT ON THE NORMAL MONSOONAL
PATTERN FOR AUGUST. TEMPERATURES WILL COOL SEVERAL DEGREES BY
SATURDAY AND WINDS BECOME NORTHWEST 10-15 MPH ACROSS THE SOUTHERN
GREAT BASIN.

.LONG TERM...SUNDAY MORNING THROUGH DAY 8.

NO REAL CHANGES MADE TO THE EXTENDED PART OF THE FORECAST...AND THE
MODELS ARE IN GOOD AGREEMENT WITH EACH OTHER.  THE LONGWAVE TROUGH
WILL BE ACROSS THE EASTERN PART OF THE FORECAST AREA ON SUNDAY WITH
DRY NORTHWEST FLOW.  THIS WILL ALLOW FOR BELOW NORMAL TEMPERATURES.
THE TROUGH MOVES EAST ON MONDAY AND RIDGING WILL BEGIN TO BUILD IN
FROM THE WEST.  TEMPERATURES WILL GRADUALLY RECOVER TO MORE
SEASONABLE THROUGH THE MIDDLE OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...MAINLY HIGH CLOUDS EXPECTED TODAY.  THERE
COULD BE A FEW CUMULUS CLOUDS OVER THE LOCAL MOUNTAINS DURING THE
AFTERNOON AND EARLY EVENING HOURS.  SOUTHWEST WINDS WILL BE
INCREASING THROUGH THE AFTERNOON BETWEEN 10-20 KTS. STRONGER
SOUTHWEST WINDS EXPECTED FRIDAY AS ANOTHER UNSEASONABLY STRONG
TROUGH MOVES INTO THE PACIFIC NORTHWEST.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY
FROM LATE MORNING THROUGH EVENING HOURS FOR MOHAVE COUNTY AND
EXTREME EASTERN LINCOLN COUNTY. THESE STORMS WILL MAINLY AFFECT THE
PEACH SPRINGS CORRIDOR.  SOUTHWEST WINDS WILL BE INCREASING 15-25
KTS THROUGH THE DAY TODAY AND CONTINUE INTO FRIDAY AS A UNSEASONABLY
STRONG TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/ADAIR/81

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 13, 6:19 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 AM PDT THU AUG 13 2009

AZZ002-036-CAZ519>527-NVZ014>022-140700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
619 AM PDT THU AUG 13 2009 /619 AM MST THU AUG 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001-003-140700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
619 AM MST THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOHAVE
COUNTY THIS AFTERNOON AND EVENING...ESPECIALLY NEAR THE EASTERN
BORDER. THERE WILL BE THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL
WITH SOME STORMS LATE IN THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. DRY SOUTHWEST FLOW
WILL PUSH MOISTURE EAST OF THE REGION FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:56 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.